Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
cloudydreamer

Synthroid - will it break me out? (thyroid and acne)

Recommended Posts

I discovered I have Hashimoto's, which makes your TSH and T4/T3 ratio out of whack. Low T3, interestingly enough, has been linked to inflammation and cystic acne...which I've suffered from. 

My doctor said to try Synthroid even though I asked for Armor, saying it's the better of the two [doubtful!] and I'm worried because many people say it can cause hormonal or abnormal bouts of ACNE. I've been on Accutane for 4.5 months now and after a severe breakout, I'm 90% clear, so I'm really, really worried about this. 

What's your experience with thyroid disease and acne? Has anyone here taken Synthroid (and/or Armor, to compare the two)? Thanks. 

Share this post


Link to post
Share on other sites

Hello, Friend,

I was diagnosed with Hashimoto's and put on Synthroid. It RUINED my face. I had painful, itchy hideous acne covering my whole face and neck that would NOT heal. I was on Synthroid for 5 months, completely baffled by what could've done this to me, before I connected it with the Synthroid. I had crappy skin to begin with, but THIS was the most humiliating 5 months of my life. Outside of work, I refused to leave the house because of how disfigured I felt. The scars still haven't healed, but at least I am back to my normal handful of 3-5 jawline cysts and not swamp-creature-face. 

Despite my bad experience, though, please remember that for some people, a malfunctioning thyroid can be the cause of your acne and Synthroid may help. Or, at least, may not worsen it. I have elevated anti-TPO antibodies, but do not have out of range TSH, T3, or T4 yet and it probably wasn't necessary for me to be medicated at this time. Your experience may differ. If you note an increase in acne shortly after starting Synthroid, like in a week or so, call your doctor immediately. It took a long time to heal, but I stopped getting new lumps right away after quitting Synthroid. And it wasn't *that* bad at the very start; it was just a couple extra, itchy zits in the first few weeks. So if you try it and see a few more zits than usual, you can (call doctor) and quit before becoming a mutant. So I think that as long as you know this is a risk, you can just keep a close eye on your skin when you start Synthroid and, if you see a problem, stop it before it gets bad (after calling doctor, of course). 

 

Share this post


Link to post
Share on other sites
On 6/12/2017 at 1:39 AM, HumanPerson said:

Hello, Friend,

I was diagnosed with Hashimoto's and put on Synthroid. It RUINED my face. I had painful, itchy hideous acne covering my whole face and neck that would NOT heal. I was on Synthroid for 5 months, completely baffled by what could've done this to me, before I connected it with the Synthroid. I had crappy skin to begin with, but THIS was the most humiliating 5 months of my life. Outside of work, I refused to leave the house because of how disfigured I felt. The scars still haven't healed, but at least I am back to my normal handful of 3-5 jawline cysts and not swamp-creature-face. 

Despite my bad experience, though, please remember that for some people, a malfunctioning thyroid can be the cause of your acne and Synthroid may help. Or, at least, may not worsen it. I have elevated anti-TPO antibodies, but do not have out of range TSH, T3, or T4 yet and it probably wasn't necessary for me to be medicated at this time. Your experience may differ. If you note an increase in acne shortly after starting Synthroid, like in a week or so, call your doctor immediately. It took a long time to heal, but I stopped getting new lumps right away after quitting Synthroid. And it wasn't *that* bad at the very start; it was just a couple extra, itchy zits in the first few weeks. So if you try it and see a few more zits than usual, you can (call doctor) and quit before becoming a mutant. So I think that as long as you know this is a risk, you can just keep a close eye on your skin when you start Synthroid and, if you see a problem, stop it before it gets bad (after calling doctor, of course). 

 


Oh dear. :( I'm so sorry. I ended up getting extremely bad headaches and gastric side effects from just 25mg of Synthroid, and I suspect it was my body rejecting the fillers. Some people just don't tolerate synthetic fillers in thyroid medicine. So, my doctor prescribed me Naturthroid which is hypoallergenic and doesn't have the same harmful synthetics like Synthroid. I would definitely ask for that instead. Armor is also a less harsh option, but I believe it's more chemical-based compared to Naturthroid. 

I can also see why adding an iodine-based medication to your regimen when your levels were decent could have contributed to acne. Sometimes it's best to not fix what isn't broken. What's disappointing is how your doctor didn't address the fact that something has caused your immune system to go into overdrive and attack your own tissues. Fixing your autoimmune issues while your levels are still normal is very important. I highly recommend you check out Amy Myers's book and website to heal your autoimmunity, as well as Isabella Wentz and the Medical Medium [he has a great book with this title]. 

I will take your advice and call the doctor if I notice new unusual acne appear 1-2 weeks after Naturthroid. I am on Accutane now and rarely break out unless I'm reacting to something - it just happened with high dose Vitamin D, and my skin is back to being clear again after stopping. So I'll definitely be able to tell if I'm reacting to Naturthroid. Thanks again for sharing your story and giving me advice. 

Share this post


Link to post
Share on other sites

I'm so glad I found this site.  I started Synthroid about three weeks ago and started breaking out around my lower jaw line on one side.  Thought it was something I ate.  Now it's on both sides and the break outs are painful.  I've been putting witch hazel on them and they're starting to dry up, but if this is going to keep happening, I will have to discontinue Synthroid.    I'm a senior citizen and the only thing I could attribute it to was the new medication.  I had been on Armour Thyroid before and didn't have this problem.  I was still tired and the doc and I thought maybe Synthroid might do the trick.  I must say I'm less tired, but with the break outs I am not happy.  I'm going to have to tell the doc to put me back on Armour.  Again so happy I found this site.  

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×